Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 270, NWS Norman, OK

May 24, 2000Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2000, 10:33 PM CDT for Grady County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 2000, 10:33 PM CDT (03:33 UTC)
Expired
May 24, 2000, 11:15 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grady County, OK

The radar

The Norman radar (KTLX), 62 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 9:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4553 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
1.2
Supercell composite
20.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WUUS54 KOUN 250334
SVROKC
OKC051-250415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1033 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRADY COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1115 PM CDT

* AT 1033 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10
  MILES WEST OF POCASSET...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALEX...AMBER...BRADLEY...
  CHICKASHA...MIDDLEBERG...MINCO...NINNEKAH...NORGE...POCASSET AND
  TABLER

HAIL UP TO THE SIZE OF GOLF BALLS AND GUSTS TO AT LEAST 65 MPH ARE 
LIKELY.

LAT...LON 3533 9808 3494 9809 3485 9767 3528 9768
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:00 PM CDT, 33 minutes earlier.

Area forecast discussion, May 24, 10:00 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1000 PM CDT WED MAY 24 2000

HAVE NOT HAD TIME TO LOOK AT MUCH MORE THAN RADAR AND SATELLITE.
WILL MAKE UPDATES BASED ON WHAT ABOVE ARE SHOWING AS WELL AS CURRENT
MESONET. THEREFORE WILL PROBABLY MAKE MORE UPDATES AROUND MIDNIGHT...AGAIN
BASED MOSTLY ON RADAR AND SATELLITE TRENDS UNLESS A BREAK SHOWS
ITSELF BETWEEN NOW AND THEN.

30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 24, 8:56 PM CDT, 1 hour 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    2 NW SCOTT                OK   .75 INCH HAIL
05/24/00   CANADIAN                       PUBLIC REPORT

COLE
Local storm report, May 24, 9:00 PM CDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    AN^ADARKO                  OK   .75 INCH HAIL
05/24/00   CADDO                          HAM REPORT

COLE
Local storm report, May 24, 9:02 PM CDT, 1 hour 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

902 PM     3 S ANADARKO              OK   1.00 INCH HAIL
05/24/00   CADDO                          HAM REPORT

COLE
Local storm report, May 24, 9:27 PM CDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
927 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0926 PM    PIEDMONT                  OK   1.75 INCH HAIL
05/24/00   CANADIAN                       HAM REPORT

COLE
Local storm report, May 24, 9:31 PM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    PIEDMONT                  OK   1.25 INCH HAIL
05/24/00   CANADIAN                       HAM REPORT

COLE
Local storm report, May 24, 10:12 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    2 N CUSHING               OK   .88 INCH HAIL
05/24/00   PAYNE                          EM REPORT

COLE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:45 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita45 min
May 24, 8:19 PM CDTTornado WarningOUNCaddo41 min
May 24, 8:38 PM CDTSevere Thunderstorm WarningOUNCanadian52 min
May 24, 9:00 PM CDTTornado WarningOUNCaddo45 min
May 24, 9:18 PM CDTSevere Thunderstorm WarningOUNGrady42 min
May 24, 9:20 PM CDTSevere Thunderstorm WarningOUNOklahoma55 min
May 24, 9:27 PM CDTSevere Thunderstorm WarningOUNCanadian63 min
May 24, 9:32 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan43 min
May 24, 9:40 PM CDTSevere Thunderstorm WarningOUNCaddo50 min
May 24, 9:52 PM CDTSevere Thunderstorm WarningOUNPayne53 min
May 24, 9:58 PM CDTSevere Thunderstorm WarningOUNBlaine47 min
May 24, 10:20 PM CDTSevere Thunderstorm WarningOUNLogan40 min
May 24, 10:24 PM CDTSevere Thunderstorm WarningOUNCaddo36 min
May 24, 10:27 PM CDTSevere Thunderstorm WarningOUNKingfisher48 min
May 24, 10:44 PM CDTSevere Thunderstorm WarningOUNWashita46 min
May 24, 10:58 PM CDTSevere Thunderstorm WarningOUNCaddo47 min
May 24, 11:43 PM CDTSevere Thunderstorm WarningOUNCaddo37 min
May 24, 11:55 PM CDTSevere Thunderstorm WarningOUNGrady50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.